LUBBOCK, Texas – A Lubbock resident has grown frustrated with the rising number of fentanyl overdoes after his fentanyl prescription was stolen.

John Phillips, a resident, says he has low doses of fentanyl prescribed to cope with chronic pain. He’s grown frustrated with the increase in drug use after he’s had employees and family friends attempt to steal his prescriptions. 

“A box of patches came up missing and I got very upset and really concerned and then three days later I got a call wanting to know if I knew this certain person, I said ‘yeah. I do,’ they said ‘well they overdosed,’ said Phillips. “They put a bunch of patches on them and it was dispensing slowly but they were going down.”

Phillips was prescribed 25 micrograms of fentanyl through the form of a patch applied to the skin, it slowly disperses the medication every hour. The Drug Enforcement Administration states that two milligrams of Fentanyl is enough to be deadly. 

Often, Fentanyl is prescribed after a patient has used other opioids. 

“Once you’ve been on opioids and get increasing doses, then fentanyl is safe to use in many different types of patients and often we’ll use it in cancer patients. Sometimes in patients with chronic pain that will also be used,” said Dr. Mike Ragain, Executive Vice President and Chief Medical Officer at UMC. 

Dr. Ragain says Fentanyl should never be used as medication on individuals who have never used opioids before, and those found outside of a doctor’s recommendation have been smuggled across the border. 

“They are smuggled across the border and they’re added to all kinds of things. Often people are getting fentanyl and they don’t even know they’re getting it.,” said Dr. Ragain. “They may be choosing a different type of drug thinking they’re gonna get something else and they actually get a pill laced with fentanyl.”

Drugs that are laced with fentanyl are unregulated and often contain extreme doses.

“They’ve probably never had opioids or maybe not very much in the way of opioids and it can be devastating. We see a lot of deaths from unknown exposures to fentanyl in that way,” said Dr. Ragain. “You can be very precise in deciding what dosage to use in a patient but on the street, all bets are off, there’s no telling. You could be getting a huge dose thinking you’re not and that can be quite dangerous.”

The signs of an overdose include sleepiness, drowsiness and a lack of response or breathing. It’s recommended to act immediately and call 911 if you notice any of these behaviors.